Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 316, NWS Atlanta, GA

June 11, 2008Lamar County, Pike County, Upson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 11, 2008, 2:15 PM EDT for Lamar County, Pike County, Upson County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 2:15 PM EDT (18:15 UTC)
Expired
Jun 11, 2008, 3:00 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Lamar County, GA, Pike County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 111816 RRA
SVRFFC
GAC171-231-293-111900-
/O.NEW.KFFC.SV.W.0316.080611T1815Z-080611T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LAMAR COUNTY IN WEST CENTRAL GEORGIA
  PIKE COUNTY IN WEST CENTRAL GEORGIA
  NORTHERN UPSON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 300 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  PIEDMONT...MOVING NORTHWEST AT 19 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ZEBULON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3303 8452 3318 8447 3318 8424 3291 8419
      3286 8432
TIME...MOT...LOC 1815Z 147DEG 16KT 3298 8432

$$
1 follow-up statement
000 
WWUS52 KFFC 111830
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT WED JUN 11 2008

GAC171-231-293-111900-
/O.CON.KFFC.SV.W.0316.000000T0000Z-080611T1900Z/
UPSON GA-PIKE GA-LAMAR GA-
230 PM EDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EXTREME SOUTHWESTERN LAMAR...PIKE AND NORTH CENTRAL UPSON
COUNTIES...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
ROSE HILL...AND MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LIFSEY...ZEBULON...NEAL...CONCORD AND HOLLONVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3318 8447 3318 8424 3294 8424 3292 8434
      3304 8451
TIME...MOT...LOC 1830Z 156DEG 14KT 3304 8433

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:31 AM EDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jun 11, 5:31 AM EDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EDT WED JUN 11 2008

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODERATE INSTABILITY AND DAYTIME HEATING SHOULD CONTRIBUTE TO
CONVECTION DEVELOPING AGAIN THIS AFTERNOON. WEAK TROUGH ACROSS THE
STATE SHOULD AID IN THE DEVELOPMENT...OTHERWISE DYNAMICS LOOK
WEAK. NO BIG CHANGE IN THE AIR MASS THROUGH FRIDAY AND MAINLY
DIURNAL THUNDERSTORMS EXPECTED EACH DAY. UPPER THICKNESS VALUES
NOT QUITE AS HIGH AS PREVIOUS DAYS...AND WITH A LOW LEVEL
SOUTHEAST FLOW...MAX TEMPERATURES SHOULD NOT BE QUITE AS HOT OVER
MUCH OF THE CWA.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS INDICATE A FRONT PUSHING INTO THE CWA ON SATURDAY AND HAVE
INCREASED POPS A BIT ACROSS THE AREA. A PATTERN CHANGE APPEARS TO
BE FORECAST FOR THE MID WEEK...WITH A TROUGH FORMING IN THE
EASTERN STATES AND RIDGING IN THE WEST. ECMWF AND GFS AGREE
OVERALL...BUT DIFFER IN STRENGTH AND PLACEMENT OF FEATURES. AT
THIS TIME...HAVE KEPT LOW CHANCE OR SLIGHT CHANCE THROUGH THE LONG
TERM.

&&

.AVIATION...
WEAKENING BERMUDA RIDGE HAS MOVED SOUTH ACROSS FL WITH WEAK TROF
EXTENDING FROM THE UPPER EAST COAST DOWN INTO CENTRAL GA. THIS TROF
WILL PUT US IN MORE EASTERLY FLOW TODAY. WINDS ARE STILL W TO NW
THIS MORNING BUT THEY SHOULD TURN EASTERLY BY 14Z. WINDS WILL STAY
EAST TO SE ALL DAY AT 5 TO 10 KTS. CEILINGS WILL BE MOSTLY FEW050 TO
SCT080 WITH SOME BKN040 IN AND AROUND ANY SHRA/TSRA DEVELOPMENT THIS
AFTERNOON. ISOLATED TO SCATTERED SHRA/TSRA ARE EXPECTED ACROSS THE
REGION SO WILL INCLUDE VCTS BETWEEN 18-03Z. THERE ARE ALSO SOME
AREAS OF PATCHY BR/HZ THIS MORNING SO WILL SEE VSBYS IN THE 3-6SM
RANGE ACROSS THE STATE TILL 13Z. ONCE THIS MORNING FOG BURNS OFF
SHOULD BE P6SM THE REST OF THE DAY.

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  68  87  66  89 /  30  20  20  20  20
ATLANTA         90  71  86  69  86 /  30  20  30  20  30
BLAIRSVILLE     86  66  82  62  82 /  30  20  20  20  20
CARTERSVILLE    90  66  88  66  86 /  30  20  30  20  30
COLUMBUS        95  72  88  70  88 /  30  20  50  30  40
GAINESVILLE     91  70  86  67  85 /  30  20  20  20  20
MACON           95  71  90  68  90 /  30  20  30  20  30
ROME            91  69  90  68  90 /  30  20  30  20  30
PEACHTREE CITY  91  67  87  67  86 /  30  20  30  20  30
VIDALIA         95  70  91  68  91 /  30  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Jun 11, 6:28 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 AM EDT WED JUN 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
628 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GA.

.SYNOPSIS...
WEAK HIGH PRESSURE ACROSS THE TENNESSEE VALLEY AND ACROSS CENTRAL
FLORIDA SHOULD KEEP THE COLD FRONT OVER GEORGIA FAIRLY STATIONARY
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS...AND HAIL. THE
BEST PLACE FOR THUNDERSTORM DEVELOPMENT WILL BE NORTH AND CENTRAL
GEORGIA BETWEEN 2 PM AND 10 PM TODAY.

.DISCUSSION...
A COLD FRONT HAS STALLED JUST SOUTH OF ATLANTA AND IS EXPECTED TO
STAY FAIRLY STATIONARY THROUGH TONIGHT. MODERATE INSTABILITY IS
FORECAST TO DEVELOP ACROSS THE AREA TODAY WITH DEWPOINTS IN THE
UPPER 60S TO LOWER 70S. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS AFTERNOON AS TEMPERATURES SOAR INTO THE 90S.
CAPES AROUND 1500...LIFTED INDICES IN THE MINUS 2 TO MINUS 4
RANGE...AND WEAK UPPER LEVEL WINDS SUGGEST A FAIRLY UNORGANIZED
PULSE STORM ENVIRONMENT. STEEPENING LOW-LEVEL LAPSE RATES ALSO
INDICATE A MARGINAL WIND DAMAGE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.

In the hours before

Special weather statement, Jun 11, 1:51 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT WED JUN 11 2008

GAZ069>071-079>082-111830-
151 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING IN PORTIONS OF TAYLOR... CRAWFORD...
TALBOT... BIBB... UPSON... MONROE AND LAMAR COUNTIES UNTIL 230 PM
EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER UPSON...CRAWFORD AND NORTH
TAYLOR COUNTIES. THESE STORMS WERE DRIFTING WEST NORTHWEST AT 5 TO
10 MPH.

WIND GUSTS OF 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE MUSELLA...LOG TOWN...YATESVILLE... CULLODEN...
CARSONVILLE...WESLEY...PRATTSBURG...SPREWELL BLUFF STATE
PARK...ROLAND...PICKARD...THOMASTON AND PLEASANT HILL.
Special weather statement, Jun 11, 2:05 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT WED JUN 11 2008

GAZ074-084-085-096-097-109-111845-
205 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
LIGHTNING IN PORTIONS OF DODGE...BLECKLEY...LAURENS...JOHNSON...
WILKINSON AND WASHINGTON COUNTIES UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER LAURENS...NORTH DODGE AND SOUTH
WILKINSON COUNTIES. THESE STORMS WERE DRIFTING TO THE WEST AND
NORTHWEST AT 5 TO 10 MPH.

WIND GUSTS OF 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE LOWERY...PLAINFIELD...CADWELL... RENTZ...YONKERS...
MONTROSE...EAST DUBLIN...DUDLEY...DUBLIN...DEXTER AND CHESTER.
Special weather statement, Jun 11, 2:06 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EDT WED JUN 11 2008

GAZ089-090-111845-
206 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHEAST
CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 245 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING IN NORTHEAST CHATTAHOOCHEE
COUNTY...11 MILES SOUTHEAST OF MIDLAND...MOVING NORTHWEST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM.  THIS THUNDERSTORM WILL
MOVE INTO EASTERN MUSCOGEE COUNTY AND AFFECT THE CITIES OF MIDLAND
AND EVENTUALLY COLUMBUS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:15 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens34 min
Jun 11, 2:51 PM EDTSevere Thunderstorm WarningFFCTalbot39 min
Jun 11, 3:03 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski42 min
Jun 11, 3:31 PM EDTSevere Thunderstorm WarningFFCBleckley, Twiggs44 min
Jun 11, 3:38 PM EDTSevere Thunderstorm WarningFFCMeriwether52 min
Jun 11, 3:54 PM EDTSevere Thunderstorm WarningFFCBibb51 min
Jun 11, 4:14 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach46 min
Jun 11, 4:17 PM EDTSevere Thunderstorm WarningFFCHarris18 min
Jun 11, 4:52 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton38 min
Jun 11, 5:06 PM EDTSevere Thunderstorm WarningFFCCoweta25 min
Jun 11, 5:54 PM EDTSevere Thunderstorm WarningFFCPaulding51 min
Jun 11, 6:14 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Jefferson, Warren, Washington46 min
Jun 11, 6:40 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Floyd, Gordon, Paulding, Pickens and 1 more50 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Washington, Wilkinson39 min
Jun 11, 7:04 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Polk41 min
Jun 11, 7:21 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Lumpkin, Pickens, Union39 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Gordon, Murray, Pickens, Whitfield50 min
Jun 11, 7:26 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon, Murray, Polk64 min
Jun 11, 7:33 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren, Washington42 min
Jun 11, 7:56 PM EDTSevere Thunderstorm WarningFFCMadison, Oglethorpe, Wilkes49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.